Illinois, 2003

Wildfire in Illinois, April 14, 2003

April 14, 2003 · NWS LOT · 1 event in 1 county or zone

Strong southwest winds gusting over 30 mph along with relative humidities between 15 and 20 percent and very dry fuel moisture aided a 234 acre wildfire at the Midewin National Tallgrass Prairie in southern Will county. About 10% of the burn area consisted of timber and brush and was burned as heavily as the grasses were.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong southwest winds gusting over 30 mph along with relative humidities between 15 and 20 percent and very dry fuel moisture aided a 234 acre wildfire at the Midewin National Tallgrass Prairie in southern Will county. About 10% of the burn area consisted of timber and brush and was burned as heavily as the grasses were.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 14, 1:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 14, 1:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
215 PM CDT MON APR 14 2003

DISCUSSION FOR 400 PM ZONES

.SYNOPSIS...WV LOOP REVEALS BROAD RIDGE OVER MOST OF THE
CONUS...WITH UPPER LEVEL JET ROUNDING THE BASE OF THE TROF ALONG THE
SOUTHERN WEST COAST. MOISTENING NEAR THE FOUR CORNERS REGION
CONFIRMS THE APPROACH OF THE WAVE. NEAR THE SURFACE...A TIGHT
GRADIENT HAS ALLOWED STRONG SW FLOW TO BRING RECORD TEMPERATURES TO
THE AREA.

.TONIGHT THROUGH THURSDAY...WINDS WILL BACK TO SOUTH OVERNIGHT BUT
REMAIN NOTICEABLE. THUS WILL GO SLIGHTLY ABOVE GUIDANCE ON OVERNIGHT
LOWS. A FEW HIGH CLOUDS IN WAA PATTERN WILL MAKE FOR A FAIR NIGHT.
GFS/ETA CONSISTENT WITH BRINGING NEG TILTED WAVE OUT OF FOUR CORNERS
REGION TOMORROW. WITH 500 RIDGE AXIS JUST TO OUR WEST...WILL WORD
PARTLY CLOUDY WITH INCREASING CLOUDS TOMORROW NIGHT. MODELS
CONSISTENT WITH FRONTAL POSITION IN CENTRAL WISCONSIN TOMORROW. 850
TEMPERATURES FORECASTED AT +17/14...WITH SUPER ENSEMBLES CONSENSUS
AT +15C. WILL GO WITH WARMER SOLUTION WITH A CONTINUATION OF STRONG
SW FLOW. RECORD HIGHS OF 88/87 AT OHARE AND ROCKFORD WILL BE HARDER
TO REACH TOMORROW.

TOMORROW NIGHT LOOKS LIKE ANOTHER WARM NIGHT. WILL REMOVE POPS AS
FRONTOGENETIC ZONE HAS BEEN TRENDING NORTH TO CENTRAL WISCONSIN.
PREFER ETAS SOLUTION OF PULLING SURFACE BOUNDARY SOUTH TO WAUKEGAN
BY 12Z WEDNESDAY. LOOKS LIKE GFS IS OVERDOING WAA NEAR CYCLONE AND
NOT TAKING INTO CONSIDERATION THE 42 DEGREE LAKE WATER. UPPER LOW
APPROACHES WEDNESDAY AND SURFACE LOW POSITIONS ITSELF NEAR DES
MOINES BY WEDNESDAY EVENING. ONCE AGAIN PREFER SURFACE BOUNDARY
SOUTH OF LAKE AS ADVERTISED IN ETA AS OPPOSED TO SOUTHERN WISCONSIN
AS IN GFS. THIS WILL BRING A TEMPERATURE AND WIND AREAL
DISCONTINUITY WITH THUNDERSTORMS DURING THE AFTERNOON AS LARGE SCALE
ASCENT ARRIVES. DRY SLOT...PLUS SATISFACTORY DEEP LAPSE
RATES...ALONG WITH LOW WET BULB ZERO AND -20C HEIGHTS SUPPORT A HAIL
PROBLEM WEDNESDAY EVENING. WINDS MAY ALSO BE AN ISSUE...MAINLY SOUTH
OF CHICAGO IN THE WARM SECTOR.

AS UPPER LOW DAMPENS AND PASSES TO OUR NE THURSDAY...EXPECT THE LOW
TO OCCLUDE OVER THE LAKE. WILL NOT BE TOO QUICK TO CLEAR US OUT
THURSDAY.

.EXTENDED...RECOVERY PERIOD FRI AND SAT BEFORE GFS ENSEMBLES
ADVERTISE NEXT WAVE EJECTS TOWARDS AREA SAT NIGHT AND SUN. ENSEMBLES
HAVE SURFACE LOW PASSING OVER AREA MON...KEEPING LONG TERM
TEMPERATURES AROUND NORMAL WITH A PROSPECT OF PRECIP SAT NIGHT
THROUGH MON.

THANKS FOR COORD MKX/ILX/DVN

.CHI...NONE

ROGOWSKI

AVIATION DISCUSSION FOR 18Z TAF ISSUANCE

GUSTY SOUTHWEST GRADIENT FLOW OVER FORECAST AREA THIS
AFTERNOON...BETWEEN HIGH PRESSURE ALONG THE EAST COAST AND LOW
PRESSURE OVER UPPER MIDWEST/NORTHERN PLAINS. AS LOW LEVELS MIX OUT
WILL SEE GUSTS INTO THE MID-UPPER 20S...THOUGH LOOKS LIKE STRONGEST
WINDS WILL REMAIN WEST OF THE FORECAST AREA ACROSS IOWA THIS
AFTERNOON. WITH GRADIENT TONIGHT WILL KEEP SOME GUSTS INTO THE
TEENS...THEN BRING WINDS BACK UP DURING THE MORNING TUES. 12 UTC
SOUNDINGS FROM MANY PLAINS LOCATIONS SHOWS VERY DRY ATMOSPHERE...AND
VISIBLE SATELLITE PICS SHOWING ALMOST NO CLOUD COVER ACROSS
REGION...EXCEPT SOME VERY THIN CIRRUS ACROSS IA. EXPECT THESE VFR
CONDITIONS TO CONTINUE THROUGH 18Z TUES.

RATZER
Hazardous weather outlook, Apr 14, 5:00 AM CST, 10 hours before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

INCREASING SOUTHERLY WINDS WILL REACH 30 KNOTS THIS AFTERNOON WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN. THE WIND AND WAVES
WILL BE HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS LIKELY
THIS AFTERNOON.

FARTHER NORTH ON THE LAKE WINDS WILL INCREAS TO 35 KNOT GALES BY
LATE AFTERNOON WITH WAVES INCREASING TO 6 TO 9 FEET.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

FOR TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS FROM AROUND THE
KANKAKEE AND ILLINOIS RIVERS NORTHWARD FROM EARLY EVENING ON.

WEDNESDAY...THUNDERSTORMS ARE LIKELY. THERE IS THE POSSIBILITY THAT
SOME STORMS COULD PRODUCE SEVERE WEATHER IN THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED UNTIL AT LEAST WEDNESDAY.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Will

When
April 14, 3:00 PM CST to 8:00 PM CST
Where
Will County, 1 mi N of Wilmington
Reported by
GOVT OFFICIAL
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347797.